dose a larger dos mean more problems if i come off them

Hello

I have been on 350 per day of thyroxine for aprox 8 years. recently it has been reduced to 300 per day. Nothing has changed in all the years I have been taking it. I started the same as most people on 25 that got larger and larger every time i did a blood test. I have stopped taking everything for around 10 days now (for reasons i dont want to go into) and dont feel any different. I still feel tired all the time I still feel down I still feel very weak. I have been like that since I started taking them over 20 years ago

9 Replies

oldestnewest
  • Steveskelley,

    300mcg is a high dose and suggests you have no natural thyroid function so, yes, I think it will be more of a problem that you've stopped taking it. I think you will start feeling the lack of Levothyroxine within another week and will start feeling quite unwell.

    I suggest you resume taking Levothyroxine as soon as possible because it will take 7-10 days to absorb it and up to six weeks to feel the full impact.

    Not taking Levothyroxine will potentially damage your kidneys, liver, heart and lungs as your body shuts down.

    Instead of stopping you should investigate why you feel tired and weak and haven't felt any better in 20 years. There is alternative medication to Levothyroxine but you may not be able to get it on NHS and will probably have to pay for it yourself.

    You should also ask your GP to do a full blood count, ferritin, vitamin D, B12 and folate blood tests to see whether there are reasons other than thyroid causing you to feel unwell.

  • Plus it is possible he is not absorbing the thyroxine unless he weighs over 300 pounds and then high doses are needed. Really tall massive men need much higher doses than women.

  • Gabkad,

    Yup, and he's going to be missing it sorely very soon.

  • If he's been feeling crappy for 20 years he'll have a whole new definition. Everything is relative.

  • Hi steveskelley. Sorry to hear you're feeling unwell.

    This is not an uncommon story: someone will come her and say they've felt unwell since starting levo so they stopped it and felt the same. If you haven't been well on the levo for a long time you are likely to have been on the wrong dose and maybe the wrong meds entirely, so when you come off the levo it will feel more or less the same: like you're not on enough meds.

    Do you get copies of your test results? The best thing would be to post your numbers on a separate thread here so they can be interpreted. Dollars to donuts your doc is afraid to give you a higher dose of meds, not for any scientific reason but because 300 sounds a lot. Maybe your tsh went a little low. Unless you were really climbing the walls and your heart was pounding out of your chest there really is not often a good reason to reduce your substantial dose of meds by 50mcg all at once.

    Basically you've gone from feeling bad to feeling bad, so with respect your assessment is a bit clouded by what has gone before.

    I hope you can get your results and post them here. It is worth just about anything to get your health back and often it's a matter of a small tweak, maybe a discussion w the doc, maybe a referral to an endo, maybe taking a supplement.

    The reason this forum has been so helpful to so many is because it truly isn't rocket science, most folk are left for too long on too low a dose of levo and some of us need a different kind of thyroid hormone. Many of these longstanding issues that cause so much suffering just aren't that hard to fix if you don't mind having a slightly awkward discussion w your doc. The more complicated stuff may just take a bit longer.

  • Quite likely low iron or ferritin or b12 is making you feel so tired. I had to supplement myself with b12 as my gp always said my bloods were "in range" so told all was ok. Well it wasnt. Sometimes people need to be at the higher end of the range to be well.

    Id do what Clutter suggests' start taking thyroxine again before you feel e en worse and get all the various blood tests done then post the results with the lab ranges here and people can offer advice.

    I just thought that you may also be having a reaction to fillers in your thyroxine so you could try taking a diff brand. For me im only ok on Actavis brand so the pharmacist has that on my records. (I still hve to check while still at the pharmacists counter though as they sometimes make a mistake but wont change tablets once youve walked away) Take care x

  • It's possible that the Levo itself (not brand) could be making him feel bad. If he's not converting and it's pooling in his blood, it would raise his RT3 like crazy which would in turn cause FT3 to go way down, which would make you feel like absolute crap (I had high FT4 and low FT3 myself from Levo alone it feels like being both over and under medicated at the same time, truly crap). In this case he could possibly need to come off the Levo and do a course of treatment with high levels of T3, to bring down RT3, then it's possible that levo could be reintroduced, or maybe T3 therapy alone if he really can't convert T4 at all.

  • Very true..

  • chances are that your level of

    ferritin

    folate

    b12

    vitd3

    are low and preventing correct utilisation of levothyroxine

    they must all 4 be at least halfway in their ranges otherwise your body cannot utilise the levo and convert it into the t3 your cells are screaming for

    or you need to change to Natural Dessicated Thyroid / NDT as many people find thats the only way to get well

You may also like...